Texas, 2022Damaging Winds in Texas, October 24, 2022
October 24, 2022 · NWS SHV · 9 events in 4 counties and zones
A potent upper level low pressure system over New Mexico shifted east across Western and North Texas south of the Red River during the afternoon and evening hours of October 24th, which allowed for a dry line to mix east across Texas. A cold front extended east of this upper low over Eastern Oklahoma and Northeast Texas, with the dry line eventually overtaking the front but provided strong…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level low pressure system over New Mexico shifted east across Western and North Texas south of the Red River during the afternoon and evening hours of October 24th, which allowed for a dry line to mix east across Texas. A cold front extended east of this upper low over Eastern Oklahoma and Northeast Texas, with the dry line eventually overtaking the front but provided strong forcing for a linear line of showers and thunderstorms to develop during the evening and overnight hours as they entered East Texas. Although instability was limited given cooler conditions during the latter evening hours, strong shear resulted in a well-organized line of strong to severe thunderstorms along these surface features, producing damaging winds which downed trees across portions of East Texas before the storms weakened further upon entering Western Louisiana during the early morning hours on the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 24, 10:18 PM CST, 12 minutes earlier.
Area forecast discussion, Oct 24, 10:18 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1118 PM CDT Mon Oct 24 2022
...New UPDATE...
.UPDATE...
Issued at 1115 PM CDT Mon Oct 24 2022
Went ahead and sent out a quick update to incorporate Severe
Thunderstorm Watch 555 through 3 AM. This watch incorporates 5
counties in deep east Texas in response to an area of increased
instability ahead of a frontal boundary that will move across the
region overnight. Damaging winds, hail and isolated tornadoes
embedded within the line will be the main threats. /05/
&&
.UPDATE...
Issued at 915 PM CDT Mon Oct 24 2022
A line of convection continues to march east across central Texas
and will soon to be entering east and northeast Texas within the
next hour. Latest mesoanalysis suggests that the highest CAPE
values of 500-2000 J/kg remain south of I-20 ahead of the
convective line from near Tyler southwest to College Station. The
highest CAPE values of near 2000 J/kg are mainly centered across
south-central Texas. Ongoing severe and tornado warnings have
been issued mainly along a weak baroclinic boundary that extends from
Nacogdoches westward in the area of highest instability across
south-central Texas. Thus, the strongest storms to affect the
ArkLaTex will occur late this evening mainly across deep East
Texas. Severe wind gusts and QLCS tornadoes embedded within the
main line may be possible. The main uncertainty is how long the
severe threat will last due to a loss of diurnal heating and
diminished instability across deep east Texas and north Louisiana.
Aside from a few nuances that will make little difference in the
messaging, ongoing forecast remains intact. /05/
&&
.SHORT TERM...
(This evening through Tuesday Night)
Issued at 231 PM CDT Mon Oct 24 2022
A potent upper trough over New Mexico will continue to strengthen
as it moves eastward near or just north of the Red River between
Oklahoma and Texas this evening and into Tuesday morning. A cold
front is draped from just east of Kansas City southward into North
Texas, then west into the Panhandle to a developing surface low.
A broad area of showers continues along the cold front across much
of Eastern Oklahoma and is finally moving into Northeast Texas.
This activity should continue to increase in coverage through
early this evening, but little in the way of organized convection
is expected initially.
As the upper trough begins to move across the Texas Panhandle
tonight taking on a slight negative tilt, the surface low will
also deepen and eject east towards Southeast Oklahoma. Forcing for
ascent will rapidly increase and a linear complex of strong and
severe thunderstorms should develop over Central Texas and
move into our forecast area late this evening, just before
midnight. Instability will continue to be quite meager, likely
below 1000 J/kg, and the linear storm mode should also limit the
potential for large hail. However, deep layer shear will be in
excess of 50 kts, which is more than sufficient for severe
convection. Damaging winds and locally heavy rainfall will be the
primary threats. However, strong 0-3 km shear also suggests the
potential for a couple of line-embedded tornadoes, especially
across East Texas south of Interstate 20, and possibly into
extreme Western Louisiana. The severe weather threat should begin
to gradually diminish in the early morning hours as the line of
storms moves eastward due to a farther decrease in instability and
due to a slight decrease in shear as the surface low lifts
northward into the Ozarks. However, a risk for damaging winds
will likely persist with the convection until it moves through
Northeast/North Central Louisiana and out of the area near or just
after daybreak.
Gusty southerly winds will persist before the arrival of the cold
front. Wind speeds may diminish slightly after the frontal passage
and after the convection exits, but the pressure gradient will
tighten in the wake of the front during the day Tuesday. A Wind
Advisory may be necessary for portions of East Texas on Tuesday as
sustained speeds approach 20 kts.
CN
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 231 PM CDT Mon Oct 24 2022
Starting 12z Wednesday...As we start the long term forecast period,
the upper level pattern will feature a large closed low that was
responsible for the showers and thunderstorms expected this
afternoon will have moved into the Kentucky/Indiana/Ohio region,
leaving our area in zonal flow. This zonal flow will lead to a quiet
Wednesday and Thursday in terms of impactful weather as temperatures
will be near seasonable normals, with highs each day in the 70s.
Overnight lows will be slightly below normal with temperatures in
the lower to mid 40s across the region Wednesday night with more
seasonable temperatures Thursday night.
By Thursday morning, another trough will quickly begin to dig into
the northwest CONUS, reaching the Rockies by Thursday afternoon and
closing off during the Thursday night hours. This closed low will
then push into the Texas Panhandle by early Friday morning, kicking
off another round of showers and thunderstorms as early as Friday
morning for our east Texas zones. Have some mention of some low end
PoPs in the forecast for our western Texas counties earlier Friday
morning, but thinking it will be closer to sunrise before
precipitation moves in. Nonetheless, shower and thunderstorm
activity will push through the area from west to east through the
day Friday, continuing into our eastern portion of the CWA Friday
night and clearing the area to the east by Saturday morning.
This closed low and associated frontal boundary will bring some
reinforced cool air with it. High temperatures on Friday will be in
the 60s for most of the region, with the exception of our far
southern zones who will still see the lower 70s. Saturday should see
60s areawide with temperatures creeping up slightly as we head into
Sunday. Unlike our last Arctic blast cold front, this frontal
boundary wont really bring the cold air advection behind it.
Overnight lows Friday night through Sunday night will be seasonable
and steady with temperatures ranging from the upper 40s to lower 50s
each night. A way too early forecast for Halloween is showing very
seasonable temperatures with highs in the lower to mid 70s across
the region. /33/
&&
.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Mon Oct 24 2022
Conditions to deteriorate overnight as a strong frontal system and
upper-low move across the region. Expect showers and thunderstorms
to increase in coverage across east Texas by 25/05Z and continuing
areawide through the overnight hours. Mainly VFR ceilings this
evening to become MVFR ahead of the front near 25/05Z, improving
to VFR behind the front through mid-morning. Otherwise, south
winds 10 to 15 knots with higher gusts this evening to become
northwest and increase to near 15 to 20 knots with higher gusts
on Tuesday. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 55 68 46 74 / 100 10 0 0
MLU 64 70 46 73 / 90 50 0 0
DEQ 49 65 40 73 / 100 20 0 0
TXK 52 63 45 72 / 100 10 0 0
ELD 57 64 42 70 / 90 30 0 0
TYR 51 66 46 74 / 90 0 0 0
GGG 52 67 44 73 / 100 0 0 0
LFK 54 70 45 77 / 100 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...05
LONG TERM....33
AVIATION...05
Hazardous weather outlook, Oct 24, 12:27 PM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
127 PM CDT Mon Oct 24 2022
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
127 PM CDT Mon Oct 24 2022
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms will begin to increase this afternoon
across portions of East Texas, southeastern Oklahoma, and adjacent
portions of southwestern Arkansas, and will spread east across the
remainder of the region overnight ahead of a cold front and a strong
upper level storm system. A few severe storms will also be possible.
Damaging winds will be the primary threat, but large hail is possible
and an isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and thunderstorms will continue to spread east across the
remainder of the region overnight into Tuesday ahead of a cold front
and a strong upper level storm system. A few severe storms will be
possible overnight into early Tuesday morning. Damaging winds will
be
the primary threat, but large hail is possible and an isolated
tornado cannot be ruled out.
Scattered showers and isolated thunderstorms will return by Friday.
The disturbance that causes this activity will need to be monitored
for its potential to create another severe weather threat by the end
of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
33
In the hours before
Special weather statement, Oct 24, 10:29 PM CST, 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
1129 PM CDT Mon Oct 24 2022
TXZ124-125-136-250500-
Upshur TX-Smith TX-Wood TX-
1129 PM CDT Mon Oct 24 2022
...Strong thunderstorms will impact portions of Smith, Wood and
western Upshur Counties through MIDNIGHT CDT...
At 1129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Quitman to near Lindale to Bullard.
Movement was east at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tyler, Whitehouse, Mineola, Lindale, Bullard, Troup, Quitman, Big
Sandy, Hawkins, Arp, Rosewood, Hoard, Hainesville, Forest Hill,
Noonday, New Chapel Hill, Winona, Red Springs, Perryville and Grice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3289 9560 3289 9507 3214 9500 3214 9541
3233 9546 3236 9545 3237 9547
TIME...MOT...LOC 0429Z 261DEG 47KT 3283 9539 3246 9535 3215 9533
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
24Thunderstorm Wind, Cherokee
- When
- October 24, 10:30 PM CST
- Where
- Cherokee County, 3.65 mi S of Lake Jacksonville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.868, -95.290
Several trees were blown down between FM 2138 and FM 347 south of Jacksonville. In addition, a tree fell onto a home along FM 2138 near the intersection of FM 1910.
Thunderstorm Wind, Cherokee
- When
- October 24, 10:30 PM CST
- Where
- Cherokee County, 0.7 mi N of Loves Lookout
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.040, -95.280
Trees were blown down on Highway 69.
Thunderstorm Wind, Rusk
- When
- October 24, 10:54 PM CST
- Where
- Rusk County, 2.53 mi WSW of Price
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.111, -94.967
Trees were blown down on Highway 476.
Thunderstorm Wind, Rusk
- When
- October 24, 10:55 PM CST
- Where
- Rusk County, 2.83 mi NE of Reklaw
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.863, -94.971
Power lines were downed in Reklaw.
Thunderstorm Wind, Cherokee
- When
- October 24, 11:00 PM CST
- Where
- Cherokee County, 3.01 mi E of Reklaw
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.824, -94.949
A tree was blown down on the westbound lane on Highway 204 at the Cherokee/Nacogdoches County line near the Sacul community.
Thunderstorm Wind, Rusk
- When
- October 24, 11:24 PM CST
- Where
- Rusk County, 1.28 mi W of Shiloh
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.983, -94.651
Multiple trees were blown down on Highway 315 several miles northeast of Mount Enterprise.
Thunderstorm Wind, Harrison
- When
- October 24, 11:25 PM CST
- Where
- Harrison County, 1.76 mi S of Hallsville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.475, -94.575
Trees were blown down on I-20 at Exit 604 near Hallsville.
Thunderstorm Wind, Nacogdoches
- When
- October 24, 11:36 PM CST
- Where
- Nacogdoches County, 2.15 mi NW of Climax
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.500, -94.748
A tree was blown down at the 400 block of CR 635.
Thunderstorm Wind, Harrison
- When
- October 24, 11:41 PM CST
- Where
- Harrison County, 0.46 mi SW of Marshall
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.525, -94.375
Several trees and large limbs were blown down near Highway 43/Pinecrest Drive on Rosborough Springs Road in Marshall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, October 24, 2022$607,000 · EF1 · 11 events
- Hail and Damaging Winds in Texas, October 24, 20221 injured · $81,000 · 1.75 in hail · 18 events
- Damaging Winds in Texas, October 24 to 25, 2022$30,000 · 53 kt wind · 19 events
- Tornado in Oregon, October 24, 2022$25,000 · EF0 · 1 event
- Tornadoes and Damaging Winds in Oklahoma, October 24 to 25, 2022$15,000 · EF0 · 5 events
- High Wind in Wyoming, October 24 to 25, 202261 kt wind · 5 events
- High Wind and Strong Wind in California, October 24, 2022$2,000 · 56 kt wind · 4 events
- High Wind in Texas, October 24, 202265 kt wind · 3 events
- High Wind in South Dakota, October 24, 202253 kt wind · 3 events
- High Wind in Montana, October 24, 202255 kt wind · 3 events
- Heavy Snow in North Dakota, October 24, 20222 events
- Frost and Freeze in California, October 24, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056760, 1056761, 1056762, 1056763, 1056768, 1056767, 1056764, 1056765, 1056766.